Florida, 2023

Damaging Winds in Florida, June 26, 2023

June 26, 2023 · NWS MOB · 2 events in 2 counties and zones

Thunderstorms moved across the Florida panhandle and produce strong wind gusts that caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms moved across the Florida panhandle and produce strong wind gusts that caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 26, 1:22 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 26, 1:22 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
222 AM CDT Mon Jun 26 2023

...New SHORT TERM, LONG TERM...

.MESOANALYSIS UPDATE...
Issued at 1111 PM CDT Sun Jun 25 2023

An upper-level shortwave, currently located from western AL
through south central MS, will begin to push over our region
within the next hour or so. Plenty of deep layer moisture is in
place, along with strong instability values (MLCAPEs between
2000-3000 J/kg) and DCAPEs well over 1200 J/kg. As the shortwave
pushes overhead, deep layer shear is expected to increase to 25-35
knots across the region. These values will be supportive of
strong to severe storm organization for the remainder of the
evening and into the overnight hours.

We continue to monitor two separate storm complexes moving across
the Deep South: 1) a southward moving line stretching from southeast
AL into southern GA, and 2) a southeastward propagating MCS moving
across central MS. Looking briefly at the first complex, the bulk of
the convective activity should remain to the east of our region as
it continues to dive southward. However, as the outflow continues to
push into our northeastern counties, cannot rule out the development
of a few strong to severe thunderstorms considering the favorable
environment in place. As far as the MCS, radar imagery shows that
the leading edge of the MCS has become outflow dominant, and has
since weakened considerably. As the outflow of this portion of the
MCS quickly propagates southeastward, a new section of the MCS
(located over Jackson, MS) has become the dominant feature. This
section is beginning to bow out as it rides along the outflow
boundary, bringing with it the potential for 70+ mph winds and
quarter-sized hail. Radar trends suggest that this feature should
arrive at our southeast MS counties by or a little after midnight,
and will likely continue to propagate southeastward through our
area. Additional storm development ahead or behind this MCS cannot
be ruled out throughout the overnight hours due to the favorable
environmental conditions remaining in place and mesoscale outflow
collisions. /96

&&

.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 216 AM CDT Mon Jun 26 2023

An upper ridge centered over the south central states builds into
the region through the period as an upper trof over much of east
coast states moves off into the western Atlantic.  A weak frontal
boundary oriented across central Alabama/Mississippi moves to the
coastal counties on Wednesday then looks to dissipate Wednesday
night.  Deep layer moisture is expected to increase over the area,
from 1.5-2.0 inches to around 2.0 inches on Wednesday.  Model
soundings exhibit steep mid level lapse rates Tuesday night into
Wednesday night, with subsidence effects from the upper ridge
building into the region starting to appear as warming 700-850 mb
temperatures.  MLCAPE values Tuesday night and Wednesday night look
to be pretty toasty, 1500-3000 J/kg, with exceptional values of 3000-
4500 J/kg possible on Wednesday.  0-6 km bulk shear will be 25-35
knots Tuesday night with a bit lower values anticipated on Wednesday
and Wednesday night.  The convective environment is certainly rather
favorable, especially on Wednesday, but the question becomes how
much forcing the area will receive.  While some guidance is
advertising an MCS affecting the area Tuesday night and again on
Wednesday, this is in the minority and have opted to have 10% pops
Tuesday night with slight chance to chance pops for Wednesday.
Wednesday night looks to be dry. That said, will certainly need to
keep a close eye on this period and upward adjustments to pops are
certainly possible.  Lows Tuesday night and Wednesday night will be
mostly in the lower to mid 70s. Highs on Wednesday will be in the
mid to upper 90s, except for lower 90s at the immediate coast.  Heat
index values look to range from 105-115 on Wednesday, except for
lower values over interior south central Alabama.  This will
necessitate Heat Advisory issuance for all but interior south
central Alabama and will closely monitor.  An Excessive Heat Warning
is possible for portions of southeast Mississippi and extreme
southwest Alabama.  A low risk of rip currents is expected through
the period. /29

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 216 AM CDT Mon Jun 26 2023

...THE HEAT IS ON...

A massive upper level ridge builds overhead on Thursday and Friday.
The ridge begins to flatten as we roll deeper in the weekend as a
trough pivots across the Upper Midwest. A couple of subtle
shortwaves zip down the eastern periphery of the ridge throughout
the period, but should generally remain to the east of our local
area. Thursday remains dry as the ridge settles into the region.
Can't rule out isolated convection across south-central Alabama on
Friday and Saturday afternoon as those locations are further away
from the influence of the ridge. Scattered convection is possible by
Sunday afternoon area-wide given the breakdown of the ridge and
approaching trough.

As we initially alluded to - heat is the bigger story in this
timeframe. Heat stress is a concern all week with the wet bulb globe
temperature sliding into the extreme category every day through at
least Sunday afternoon across much of our area. We're looking at a
LONG DURATION HEAT WAVE with Excessive Heat Warnings or high-end
Heat Advisories possible across much, if not all, of the area that
persist through the weekend and potentially into early next week.
The worst days in terms of the heat look to be Thursday and Friday
(potentially Saturday as well) when high temperatures top out in the
98°-103°F range across inland communities with mid to upper 90s at
the beaches. Record high temperatures on Friday are in danger of
being tied or broken at inland sites. The heat index soars up to
108°+ area-wide each day (maybe slightly less across inland
communities by Sunday) with some locations soaring into the 116°-
120° on Friday.

Beach Note: LOW risk of rip currents expected through Friday with
surf heights settling into the 1-2 foot range. 07/mb

&&

.MARINE...
Issued at 420 PM CDT Sun Jun 25 2023

Scattered storms will move from north to south across the area
Monday morning, and a few will likely be strong to severe with
strong winds. otherwise, no impacts expected as a light to
occasional moderate southwesterly to westerly flow persists
throughout the week. Isolated to scattered showers and storms are
then possible through much of the week. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      95  77  96  76  97  76  99  78 /  40  30  40  10  30   0  10   0
Pensacola   93  79  95  77  95  77  95  79 /  50  30  40  10  30   0  10   0
Destin      89  81  92  78  93  79  94  81 /  50  30  30  10  20   0  10  10
Evergreen   94  74  96  72  97  72 101  75 /  50  30  30  10  20   0  10  10
Waynesboro  95  75  96  73  96  74 100  76 /  50  30  40  10  20   0  10   0
Camden      93  73  95  70  95  72  99  75 /  40  30  20  10  10   0  10  10
Crestview   95  75  97  72  98  72 100  74 /  50  30  50  10  30   0  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from noon today to 8 PM CDT this evening for
     ALZ051>053-059-261>266.

FL...Heat Advisory from noon today to 8 PM CDT this evening for
     FLZ201>204.

MS...Heat Advisory from noon today to 8 PM CDT this evening for
     MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 26, 12:16 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
116 AM CDT Mon Jun 26 2023

ALZ055-260700-
Monroe AL-
116 AM CDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of north central Monroe
County through 200 AM CDT...

At 115 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southwest of Vredenburgh, or 15 miles
northwest of Monroeville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroeville, Peterman, Beatrice and Vredenburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Alabama.

&&

LAT...LON 3167 8711 3164 8713 3164 8714 3163 8714
      3155 8719 3151 8727 3148 8742 3168 8757
      3170 8756 3170 8752 3180 8752 3183 8746
      3183 8732
TIME...MOT...LOC 0615Z 318DEG 20KT 3173 8743

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

!**Black
Special weather statement, Jun 26, 12:25 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
125 AM CDT Mon Jun 26 2023

ALZ052>055-262-260715-
Clarke AL-Wilcox AL-Baldwin Inland AL-Monroe AL-Washington AL-
125 AM CDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of Monroe, north central
Baldwin, central Washington, Clarke and Wilcox Counties through 215
AM CDT...

At 125 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles northeast of
Miller to 7 miles west of Fulton to 5 miles southeast of Millry to 4
miles north of Buckatunna. Movement was southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monroeville, Jackson, Thomasville, Camden, Frisco City, Grove Hill,
Chatom, Peterman, Saint Stephens, Wagarville, Leroy, Uriah, Whatley,
Tibbie, Pine Hill, Millry, Excel, Beatrice, Coffeeville and
Vredenburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Alabama...and southeastern Mississippi.

&&

LAT...LON 3220 8736 3220 8733 3205 8718 3205 8711
      3197 8706 3144 8726 3123 8763 3125 8809
      3151 8845 3158 8846 3170 8825 3170 8809
      3176 8810 3183 8790 3199 8787 3200 8763
      3212 8762 3213 8752 3227 8751 3227 8744
TIME...MOT...LOC 0625Z 305DEG 38KT 3220 8772 3181 8786 3160 8823 3161
8852

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

!**Black
Special weather statement, Jun 26, 12:27 AM CST, 2 hours before
Special Weather Statement
National Weather Service Mobile AL
127 AM CDT Mon Jun 26 2023

ALZ057-058-260715-
Butler AL-Crenshaw AL-
127 AM CDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of southeastern Butler
and southwestern Crenshaw Counties through 215 AM CDT...

At 126 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northwest of Dozier, or 16 miles
southwest of Luverne, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brantley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3150 8628 3153 8628 3153 8630 3150 8633
      3150 8640 3153 8640 3152 8661 3170 8662
      3171 8628 3164 8624 3156 8624
TIME...MOT...LOC 0626Z 273DEG 19KT 3160 8650

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

!**Black
Special weather statement, Jun 26, 12:33 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
133 AM CDT Mon Jun 26 2023

MSZ075-078-260715-
Stone MS-Perry MS-
133 AM CDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of southwestern Perry
and Stone Counties through 215 AM CDT...

At 132 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles southwest
of Maxie to 3 miles northeast of Wiggins. Movement was south at 35
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern Mississippi.

&&

LAT...LON 3091 8934 3091 8914 3096 8914 3096 8901
      3073 8888 3068 8888 3068 8924 3065 8924
      3065 8934
TIME...MOT...LOC 0632Z 346DEG 32KT 3085 8931 3089 8908

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

!**Black
Special weather statement, Jun 26, 1:07 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
207 AM CDT Mon Jun 26 2023

ALZ052>057-059-262-FLZ201-260800-
Clarke AL-Wilcox AL-Baldwin Inland AL-Monroe AL-Conecuh AL-Butler AL-
Escambia AL-Washington AL-Escambia Inland FL-
207 AM CDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of western Butler,
Monroe, northwestern Baldwin, southeastern Washington, southeastern
Clarke, western Escambia, southeastern Wilcox, Conecuh and
northwestern Escambia Counties through 300 AM CDT...

At 207 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles east of
Vredenburgh to 11 miles northwest of Frisco City to 12 miles
southeast of Jackson to Calvert. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Atmore, Monroeville, Evergreen, Camden, Frisco City, McCullough,
Peterman, Uriah, Calvert, Castleberry, Excel, Beatrice, Vredenburgh,
Repton, Pine Apple, I65 And US 84, Bratt, I65 And CR 1, I65 And AL
113 and I65 And AL 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Alabama.

&&

LAT...LON 3182 8663 3138 8692 3104 8726 3084 8765
      3109 8797 3112 8795 3115 8794 3115 8797
      3117 8797 3117 8799 3114 8803 3115 8804
      3121 8811 3139 8785 3160 8760 3206 8726
TIME...MOT...LOC 0707Z 302DEG 34KT 3185 8725 3157 8753 3135 8778 3116
8803

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black
Special weather statement, Jun 26, 2:11 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
311 AM CDT Mon Jun 26 2023

ALZ056-059-060-FLZ201-203>205-260915-
Conecuh AL-Covington AL-Escambia AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
311 AM CDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of Escambia,
southeastern Conecuh, Covington, Okaloosa, Santa Rosa and
northwestern Escambia Counties through 415 AM CDT...

At 310 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles east of
Castleberry to 11 miles west of Molino. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crestview, Andalusia, Milton, Opp, Brewton, Florala, Century,
Flomaton, Bagdad, Baker, East Brewton, Molino, River Falls,
Castleberry, Jay, Red Level, Laurel Hill, Lockhart, Heath and
Pollard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Alabama.

&&

LAT...LON 3099 8639 3075 8639 3045 8677 3045 8680
      3043 8680 3081 8758 3085 8763 3152 8679
      3127 8619 3100 8619
TIME...MOT...LOC 0810Z 286DEG 43KT 3129 8686 3077 8750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black

The radar

The Mobile radar (KMOB), 108 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Rosa

When
June 26, 2:27 AM CST to 2:29 AM CST
Where
Santa Rosa County, 3.16 mi NW of Pensacola Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.360, -87.170

High winds damaged a gas station awning.

Thunderstorm Wind, Okaloosa

When
June 26, 3:29 AM CST
Where
Okaloosa County, 2 mi ENE of Eglin Afb
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
30.491, -86.499

Measured by station KVPS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119033, 1119035.